Case Presentation: Use of synthetic illicit drugs, including marijuana, is on the rise. Commonly these drugs are laced with additives, many of which can have severe hematologic effects, to enhance the drugs’ euphoric effects. Here we describe a case of spontaneous hemorrhage after ingestion of marijuana laced with brodifacoum.
A 25-year-old male presented with bilateral lower quadrant abdominal pain radiating to his back starting one day prior to presentation. He also reported hematuria, decreased appetite. He denied new foods, medications, supplements or illicit substances and travel.
On presentation, vital signs were normal. Abdomen was distended and tender. Computer tomography showed bilateral acute perinephric hemorrhage extending into the retroperitoneum and pelvis. Lab work showed Hgb:7.1, platelets 178, PTT >212, PT >106, INR >10. Urine drug screen was negative.
The patient was admitted to the ICU and given fresh frozen plasma (FFP) and IV vitamin K. Workup showed factors II, IX, and X below 3 (normal range 65-175) and normal levels of factors V and VIII. Warfarin toxicity panel was positive for brodifacoum. PTT and INR trended down and normalized. Patient was discharged with oral vitamin K. On further discussion, the patient admitted to smoking synthetic marijuana.
Discussion: As synthetic marijuana is not detected on standard urine drug screens, its use is increasing. Often, substances are added to increase or prolong its euphoric state. One such additive is brodifacoum, a coumadin-derived rodenticide. It inhibits the enzyme vitamin-K-epoxide reductase (VKOR), as mediator in the production of factor II, VII, IX, and X, resulting in low factor levels. Toxicity typically occurs by ingestion of laced-marijuana and symptoms directly correlate with amount ingested. Treatment is focused on repletion of Vitamin K with the addition of FFP for severe toxicity.
Conclusions: During 2018, there have been publicized outbreaks of laced marijuana resulting in multiple deaths. It is critical that internists are able to identify when patients present after ingestion of laced-illicit drugs—not only does this allow for appropriate workup and treatment, it is also essential in identifying public health emergencies